Alert archive / Arizona / Red Flag Warnings in 2017

Red Flag Warning 5, NWS Flagstaff, AZ

May 5, 20174 counties in Arizona

NWS Flagstaff, AZ issued this red flag warning at May 5, 2017, 2:43 PM MST for 4 counties in Arizona. It took effect at May 6, 2017, 11:00 AM MST. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 2017, 2:43 PM MST (21:43 UTC)
In effect from
May 6, 2017, 11:00 AM MST
Expired
May 6, 2017, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 2:00 PM MSTNON-TSTM WND GST 60Window Rock, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2779 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS85 KFGZ 052143
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
243 PM MST Fri May 5 2017

AZZ106>109-112-113-137-138-140-061300-
/O.UPG.KFGZ.FW.A.0004.170506T1800Z-170507T0200Z/
/O.NEW.KFGZ.FW.W.0005.170506T1800Z-170507T0200Z/
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
243 PM MST Fri May 5 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SATURDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in Flagstaff has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MST Saturday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Yavapai County and lower elevation areas of
  Coconino, Navajo, and Apache Counties.

* 20 FOOT WIND...South-southwest 20 to 25 MPH with gusts of 35 to
  40 MPH. 

* RELATIVE HUMIDITY...10 to 16 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ105-114-061300-
/O.NEW.KFGZ.FW.W.0005.170506T1800Z-170507T0200Z/
Marble and Glen Canyons (Fire Weather Zone 105)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
243 PM MST Fri May 5 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SATURDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in Flagstaff has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MST Saturday. 

* AFFECTED AREA...Marble and Glen Canyons and the Little Colorado
  River Valley in Apache County.

* 20 FOOT WIND...South-southwest 20 to 25 MPH with gusts of 35 to
  40 MPH. 

* RELATIVE HUMIDITY...10 to 16 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$
3 follow-up statements
483 
WWUS85 KFGZ 061004
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
304 AM MST Sat May 6 2017

AZZ105>109-112>114-137-138-140-070200-
/O.CON.KFGZ.FW.W.0005.170506T1800Z-170507T0200Z/
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
304 AM MST Sat May 6 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Yavapai County and lower elevation areas of 
  Coconino, Navajo, and Apache Counties. 

* 20 FOOT WIND...South-southwest 20 to 25 MPH with gusts of 35 to
  50 MPH. 

* RELATIVE HUMIDITY...10 to 16 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$
013 
WWUS85 KFGZ 062157
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
257 PM MST Sat May 6 2017

AZZ105>109-112>114-137-138-140-070200-
/O.CON.KFGZ.FW.W.0005.000000T0000Z-170507T0200Z/
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
257 PM MST Sat May 6 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Yavapai County and lower elevation areas of 
  Coconino, Navajo, and Apache Counties. 

* 20 FOOT WIND...South-southwest 20 to 25 MPH with gusts to 45
  MPH. Stronger wind gusts near 55 MPH possible near dry 
  thunderstorm activity in eastern Arizona.
 
* RELATIVE HUMIDITY...10 to 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$
960 
WWUS85 KFGZ 070153
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
653 PM MST Sat May 6 2017

AZZ105>109-112>114-137-138-140-070300-
/O.EXP.KFGZ.FW.W.0005.000000T0000Z-170507T0200Z/
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
653 PM MST Sat May 6 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

Critical fire weather conditions are subsiding this evening as 
relative humidity values begin to rebound and winds weaken.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 5, 9:05 AM MST, 5 hours 38 minutes earlier.

Area forecast discussion, May 5, 9:05 AM MST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
905 AM MST Fri May 5 2017

.SYNOPSIS...For today, the current high pressure system will
begin heading to the east of Arizona. Look for warm temperatures,
generally light winds and sunny skies. Over the weekend and into early
next week, a Pacific storm system will deliver unsettled weather
with strong gusty winds, cooler temperatures and a chance of
showers.

&&

.DISCUSSION...Another wonderful day across northern Arizona today
before unsettled, windy and cooler conditions move in over the
weekend. Nothing new just the usual spring weather seesaw we have
learned to accept (or not).

The dramatic change in our weather pattern is still expected to
unfold over the weekend. Unseasonably warm temperatures will once
again occur today as the ridge of high pressure slowly moves its
axis across Arizona. High temperatures will generally trend 10 to
15 degrees above average. Some afternoon winds are expected to
pick up and become gusty due to strong winds aloft associated with
the increasingly tight gradient that will develop over the
region. There is some potential for afternoon convection that
could create high based showers capable of producing gusty
outflows.

The tightening gradient is due to an approaching strong low
pressure trough that will usher the ridge out of the region this
weekend. This will cause warm gusty conditions on Saturday
afternoon that have necessitated a Fire Weather Watch for much of
northern Arizona. Additional highlights may become necessary as
strong gusty winds may warrant a wind product as well as a fire
weather product.

By Sunday cooler temperatures will move into the region as the low
approaches, separates from its parent trough and deepens as a
closed low. This late spring storm has the potential to bring snow
to the higher elevations albeit briefly. Temperatures will remain
cool as moisture continues to flow into the area as the low slowly
churns eastward across the southwest through the first half of the
week. Models continue to show a decent amount of spread over
timing and location of precipitation, however confidence is
increasing of a generally wet cool week ahead with widespread
precipitation expected across most locations by Tuesday. Have been
leaning towards more of a model consensus for this forecast due
to the variation in separate models along with changes between
subsequent model runs.

&&

.AVIATION...For the 18Z package...VFR conditions under mostly clear
skies are expected for the next 24 hours, though there may be local
areas of smoke from prescribed burns. Winds becoming SW 10-15 kts
gusting 20-25 kts through 01Z this evening then becoming light
overnight. Mid and high level clouds will increase west to east
after 18Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...High pressure will move across the fire district
today, with dry conditions and well-above-normal temperatures
continuing. Breezy southwesterly winds will develop this afternoon,
then become strong and gusty for portions of the district Saturday.
Critical fire weather conditions are forecast across portions of
northern Arizona Saturday.

Sunday through Tuesday...Much cooler temperatures and increasing
chances for showers will develop as low pressure approaches and
moves across Arizona. The strongest winds are likely on Sunday, with
lighter breezes on Monday and Tuesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Fire Weather Watch from Saturday morning through Saturday
evening FOR AZZ106>109-112-113-137-138-140.

&&

PUBLIC...McCollum/Suk
AVIATION...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, May 5, 2:11 PM MST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
211 PM MST Fri May 5 2017

AZZ004>018-037>040-060600-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
211 PM MST Fri May 5 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...This Afternoon and Tonight

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong winds associated with a Pacific low pressure system will
begin moving into western portions of Arizona on Saturday, and are
expected to overspread all of northern Arizona by Sunday. Expected
windy conditions and dry conditions have resulted in the issuance
of a Red Flag Warning for portions of northern Arizona. Driving
may be difficult for high-profile vehicles due to the wind on
Saturday, and visibility may be locally reduced in blowing dust. A
Wind Advisory has been issued for most of northern Arizona for
Saturday afternoon.

Expect cooling temperatures and an increasing chance of
precipitation into early next week. Some lightning may occur with
the precipitation, especially during the daytime. High elevation
snow showers are possible on Monday and Tuesday, which may locally
lower visibility and produce light accumulations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:29 PM MSTWind AdvisoryFGZApache, Coconino, Navajo, Yavapai29 hr

Nearby

Red Flag Warnings in Arizona, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.